Relapse?

Can anyone help I was newly diagnosed with MS in December,blinding headaches visual problems eye pain a few of the things going on with me but in the last few days I’ve developed heavy arms with shooting pains in both and pain in shoulders and hands cannot get in to see a Doctor and Ms nurses will call me tomorrow but any suggestions is this normal? Is it a common symptom?Is it a relapse? I’ve tried ibuprofen/paracetamol using hot water bottles any advice please?

Hi Raine

Sorry to hear you’re having such a lousy time. It does sound like it might be a relapse. You say your MS nurse will phone tomorrow? S/he may give you some good advice. Have you had high dose steroids before (Methylprednisolone, the tablets are called Medrol)? It possible that the MS nurse can liaise with your GP and arrange for you to get some steroids if you want to take them.

Steroids are supposed to shorten the length of time a relapse takes to resolve. They’re not a cure though. And they do have side effects, a horrible taste in your mouth, sleeplessness / agitation and after a few days a sort of bruised feeling. Many people don’t like to take them because of the side effects. You should also not have them more than twice in a year.

Standard painkillers won’t help with nerve pain or the symptoms of a relapse.

I’m sorry there’s no real advice I can give you. In general it’s a case of living through a relapse, possibly with the help of steroids.

Have you started a DMD yet? Or are you planning to? Avoiding future relapses has to be a long term aim I would have thought.

Meanwhile, I hope the pain and heaviness gets better soon.

Sue

Hi Raine It’s really hard to say but what I’ve always understood as a relapse is a new symptom (experience of an old symptom being a flare up) that cannot be otherwise explained. Now I could be wrong but that’s what I stick to. I did find when I was newly diagnosed though that I became more aware of things I had probably had before but not noticed so much. Probably because I would blame other things never thinking ms or because I was so out of tune with my body. Try not to stress too much because that will just make you feel poorly (see thread on stress being a trigger) get some rest and explain to your nurses tomorrow - mine always like to see a fair bit of time pass with the new symptom too… let us know how you get on … really hope you feel better soon x

Sorry on my mobile so no paragraphs !!!

I started DMT last week chose Plegridy injection had it at 10.30 with MS nurse at 4.30 pm flu symptoms started freezing cold shivering felt awful till bedtime but ok next day,this is a fortnightly injection so will see how it goes,lovely to have people to talk too who understand thanks for advice.

I just saw Flutterbys post and thought I’d add something.

A relapse is either a new symptom, or one that you’ve had before that remitted then came back.

Have a look at the MS Trust link on relapses. That should make things clearer. https://www.mstrust.org.uk/a-z/relapse

It seems that you can use the words relapse, flare, attack, or a load of others quite interchangeably.

Another thing that can help you out is a diary, specifically a health diary, you don’t have to keep it religiously, but it does help you to be able to identify how you felt and when symptoms get better (or worse!) I use a diary app and have kept it for a few years now it helps immensely because otherwise it’s easy to forget when things started, or notice when they get better.

Sue

Sorry Raine as ever Sue is absolutely right I’ve just read mine back I didnt mean to say old symptoms coming back would be a flare up not a relapse its more that it could be either… very tired now I’m afraid … just hope that is a little clearer than mud. Thank you Sue together we make a cracking team x

1 Like

Hi Raine I to am on plegridy and I would honestly say bear with it, I used to have very strong side effects, now it appears my body has adapted as I am 100% better than I used to be after an injection. Overall I am very happy with plegridy and really hope you are to in time. I find a treat after every injection helps haha be kind to yourself x